Erectile Dysfunction Community
Pseudephedrine/Claratin-D Erectile Dysfunction Link?
About This Community:

Welcome to the Erectile Dysfunction community. Topics covered include drugs that cause ED, heart-related ED, kidney-related ED, impotence, multiple sclerosis, nerve damage, penile pumps, Peyronie’s Disease, questions to ask your doctor about ED, social issues regarding ED, stress, spinal cord injury, and surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Pseudephedrine/Claratin-D Erectile Dysfunction Link?

Hi guys (I'm guessing most of you are),

I'm a 32 year old male.  I've had problems with ED since I was 22; prior to that I had no problem getting or maintaining an erection, though I did have trouble reaching orgasm.

When I turned 22, I suddenly started getting lazy erections and had trouble maintaining them.  I also stopped getting them spontaneously, even when psychologically aroused.  I had a series of 3 bad relationships just prior, the last of which was very psychologically abusive, largely because of my inexperience with sex and my partner's constant berating over the firmness of my erection.  Foolish, I know now, but at the time I just put up with it.

Since then I've had lots of trouble getting an erection.  Seldom do I get morning erections, and I never get spontaneous ones.  No matter how aroused or turned on I am by my partner, I still have trouble getting any erection at all.  I've tried Viagra and Cialis which both initially worked, and Levitra which did nothing.  I also used medicinal marijuana, which seemed to quell my anxieties and help me achieve a firmer erection, but even then I would have problems maintaining.  

I've yet to find a medical or psychological cause for my condition, which seems to be getting worse.  Now I barely orgasm; semen, rather than shooting out with muscle spasms, just pours and I don't get a physical feeling of pleasure.  Cialis seems to be having less of an effect as well, which is beginning to make me nervous.  Recently however, I discovered research linking Pseudephedrine, the active ingredient in Claratin-D and Sudafed, and ED.  I've been on Claratin D every day for the past 15 years due to my very severe allergies; if I try to go without it, I get very, very sick, breaking out in hives with terrible nasal congestion often leading to sinusitis.   I'm trying to take the non-Pseudephedrine variety, but it seems to have little effect.

I don't have to explain here the importance to self image and relationships of having a healthy erection.  I've been single almost 10 years, often because my partners find our sex lives unfulfilling due to my failings with my ED.  It is of course a cause of constant shame and embarrassment.  

I entered into sex therapy for about a year which I found unbeneficial.  My therapist kept telling me that I would never get a firm erection, that the cause was anxiety and psychological due to childhood abuse  (I was never sexually abused) and my bad relationship history, not physical, that I should consider implant surgery or using a penile pump.  I can't think of anything more humiliating or pessimistic; naturally, I stopped seeing the therapist.

I wonder if anyone might offer any insight as to the Pseudephedrine ED link, if my long term use has lead to permanent vascular damage, or anything I might do to counteract it's effects. I'm also interested in finding an alternative to Pseudephedrine to keep my allergies in check.  I'm far too young to have this kind of physical problem (or was when it started, anyway) and I want a solution--preferably one as aggressive as possible.  Not a treatment, not a substitute, a cure so I can trust my body, and so can my partner.  I want to enjoy sex without stress or worry to me or my partner, and find a long term solution to this issue.

Any insight any of you could offer would be most welcome.  Thank you!
3 Comments Post a Comment
Blank
Avatar_m_tn
I also should add that I have been treated for anxiety and depression, and currently take Wellbutrin, Stratera (Strattera) (in the morning) & Klonopin (bedtime).  I don't smoke cigarettes, don't drink heavily, and my hormone levels are normal.  I'm not overweight.

It may be worth noting that my ED stopped completely for about a 10-day period when I first was prescribed Wellbutrin.  I felt like I was 15!  I got firm, frequent erections, had a restored libido, powerful ejaculation with release of lots of semen, and satisfying orgasms.  It was great, but after I adjusted to the medication, it all stopped.  My psychiatrist and I have since tried raising and lowering the dosage to no effect.  

So, any thoughts?  Anyone?
Blank
1711789_tn?1361311607
Hi there!  

Erectile dysfunction can develop in young adults due to a variety of causes. Psychological stress, performance anxiety, depression, neurogenic disorders peyronie's disease, body image issues, medications, alcohol, smoking, drugs/medications, hormonal imbalance, radiation therapy, kidney failure, metabolic disorders, multiple sclerosis, hypertension, diabetes, prostatitis, urethritis etc. just to name a few. Anxiety and stress play an important role in adolescents in the development of erectile dysfunction; and is the most common possible cause. Pseudoephedrine is unlikely to be responsible for long term effects. At a primary level, I would suggest being a bit relaxed and working on the psychological factors. It might also be beneficial to get rid of factors like smoking/ alcohol/ drugs, if involved. In case this doesn’t work,; I would suggest seeing your primary care physician for an evaluation of the above mentioned causes and appropriate specific treatment.  
Hope this helps.  

Take care!  
Blank
Avatar_m_tn
Thank you Dr. Kaul!

I've seen my PCP, a urologist and several therapists regarding ED, but none seem to offer any causes; the physicians just want to give me Viagra, and the therapists refuse any kind of aggressive treatment; rather trying to get me to accept my flaccidity and feel sorry for myself; I actually believe therapy to have made it worse as I find it emasculating, directionless and not to mention expensive, making me even more self conscious, essentially asking me to find a partner that doesn't want to have sex, or one that I am not sexually attracted to.  I do believe my unipolar disorder and past relationship history to be factors in causing my ED, at least initially, but having found effective treatment for my depression, I find that unlikely as a continuing cause.

I'm tired of getting rejected because of my ED; I've missed out on so many great people and possible relationships because of it.  Are there any experimental or more extreme treatments beyond drugs, vacuum pumps or implants to attempt?  As I say, drugs are expensive and no longer as effective.  I've also attempted to use alcohol, marijuana, sensory exploration, EFT, meditation and hypnotherapy, all with varying degrees of success, but none have fixed the underlying problem.

As far as sexual anxiety goes, I was raised in a puritanical household, but have no guilt about sex.    I use condoms despite my flaccidity & inability to penetrate, and get tested monthly for STDs to alleviate any doubts I might have.  I have, unfortunately, despite my precautions had cases of both chlamydia & gonorrhea in the past--no idea how I got either, as I practice safe sex--and a terrible 7-month scare that I had contracted herpes, though after several conflicting tests and a series of 9 physicians& specialists, the general consensus is that I do not have the virus. I never had symptoms on my genitals; rather on my abdomen, and the infection appears to have cleared, whatever it was. These unfortunate instances of course undermine my sexual security and foster distrust in my partners, but they shouldn't affect my virility.

At 32, I realize I don't have much youth left, so I would like to enjoy it and try and find a mate and start a domestic life while it's still feasible.  I've already wasted too much of my life; I can't afford to waste more.

Is there anything you can suggest?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Erectile Dysfunction Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Sexual Health Answerers
139792_tn?1299416777
Blank
Dalubaba
Indore, India
1622896_tn?1402351966
Blank
bobdylan1958
Outside London, United Kingdom
80052_tn?1358657300
Blank
jefelex
way off the beaten track!, BC
4851940_tn?1385441629
Blank
jemma116
United Kingdom